Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 36, NWS Sioux Falls, SD

August 9, 2014Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Aug 9, 2014, 9:20 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 9:20 PM CDT (02:20 UTC)
Expired
Aug 10, 2014, 2:30 AM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WGUS53 KFSD 100220
FFWFSD
SDC011-077-100730-
/O.NEW.KFSD.FF.W.0036.140810T0220Z-140810T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHWESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 230 AM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  RADAR ESTIMATES OF 3 INCHES PER HOUR ARE POSSIBLE WITH THESE VERY 
  SLOW MOVING STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BADGER AND BRUCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4441 9676 4441 9741 4455 9742 4455 9676

$$
HANKO
1 follow-up statement
707 
WGUS73 KFSD 100608
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
108 AM CDT SUN AUG 10 2014

SDC011-077-100621-
/O.CAN.KFSD.FF.W.0036.000000T0000Z-140810T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KINGSBURY SD-BROOKINGS SD-
108 AM CDT SUN AUG 10 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
BROOKINGS AND NORTHEASTERN KINGSBURY COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM LAST EVENINGS HEAVY RAINFALL IS ENDING OVER THE 
WARNED AREA. 

IF FLOODING WAS OBSERVED...PLEASE RELAY YOUR REPORT TO LOCAL LAW 
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN SIOUX FALLS.

LAT...LON 4441 9676 4441 9741 4455 9742 4455 9676

$$

MJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:39 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 9, 3:39 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT SAT AUG 9 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 338 PM CDT SAT AUG 9 2014

SMATTERING OF SHOWER AND THUNDERSTORMS DEVELOPING ALONG THE HIGHWAY
14 CORRIDOR THIS AFTERNOON IN RESPONSE TO 850 WARM AIR ADVECTION
AHEAD OF LOW PRESSURE SYSTEM APPROACHING FROM THE WEST.  WITH
TIME...WARM AIR ADVECTION IS EXPECTED TO GRADUALLY EXPAND SOUTHWARD
THROUGH THE AFTERNOON...AND WITH WEAKLY CAPPED ENVIRONMENT...EXPECT
SHOW AND THUNDERSTORM ACTIVITY TO EXPAND SOUTHWARD THROUGH THE
AFTERNOON INTO THE EARLY EVENING HOURS.  STILL MORE UNCERTAIN IN
TERMS OF CONVECTIVE COVERAGE SOUTH OF I-90...WITH WEAKLY CAPPED
ENVIRONMENT BUT WEAKER FORCING.

COLD FRONT GRADUALLY MOVES THROUGH THE FORECAST AREA ON SUNDAY.
AHEAD OF THE FRONT...THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
CONTINUES AND HAVE RAISED POPS.  WITH SLOW STORM MOTION...INCREASED
QPF IN AREAS WHERE PRECIP IS EXPECTED FOR BOTH TONIGHT INTO
TOMORROW.  TEMPERATURES BOTH TONIGHT INTO TOMORROW ARE EXPECTED TO
REMAIN BELOW NORMAL WITH SQUASHED DIURNAL RANGE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 338 PM CDT SAT AUG 9 2014

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY
THROUGH THE EVENING HOURS FOR AREAS ALONG AND EAST OF I29 ON
SUNDAY...HOWEVER ACTIVITY WILL QUICKLY EXIT TO THE EAST AS THE
FRONTAL BOUNDARY CLEARS THE FORECAST AREA. MUCH DRIER NORTHERLY FLOW
WILL FINALLY ALLOW CLOUDS TO CLEAR OUT LATE AT NIGHT AS SURFACE HIGH
PRESSURE EXPANDS OVER THE NORTHERN AND CENTRAL PLAINS. UPPER LEVEL
RIDGING OVER THE INTERMOUNTAIN WEST GRADUALLY SHIFTS EASTWARD INTO
THE PLAINS MONDAY AND TUESDAY. A RETURN OF SUNNY SKIES AND WARMER
TEMPERATURES ACCOMPANIES THE RIDGING...HOWEVER HIGHS WILL LIKELY
STILL BE SLIGHTLY COOLER THAN NORMAL.

BY MID WEEK...MOISTURE RETURN INCREASES WHILE TEMPERATURES BEGIN
WARMING ALOFT. THE GFS BRINGS A SHORTWAVE OVER THE TOP OF THE RIDGE
WEDNESDAY NIGHT INTO THURSDAY...HOWEVER THE GEM AND ECMWF HOLDS ONTO
THE RIDGING...RESULTING IN A MUCH DRIER SOLUTION. WENT AHEAD AND
LEFT THE LOW END CHANCE POPS FOR WEDNESDAY NIGHT AND THURSDAY. THE
MODELS DIVERGE QUITE A BIT FOR THE LATER HALF OF THE WEEK REGARDING
THE LOCATION AND STRENGTH OF THE UPPER RIDGE. ONE UNIFYING FEATURE
IS THAT THE PATTERN BECOMES VERY ACTIVE WITH SEVERAL ROUNDS OF
SHORTWAVES TRACKING THROUGH THE REGION. NOT A LOT OF CONFIDENCE IN
TIMING OF ANYTHING...BUT IT SEEMS REASONABLE TO KEEP SOME MENTION OF
POPS GOING IN EACH PERIOD. WITH TEMPERATURES WARMING ALOFT THROUGH
MUCH OF THE EXTENDED PERIOD...SHOULD ALSO SEE SURFACE TEMPERATURES
WARM A BIT AS WELL...HOWEVER NOT EXPECTING ANY ABOVE NORMAL
READINGS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1248 PM CDT SAT AUG 9 2014

MVFR STRATUS AND SPORADIC SHOWERS CONTINUE TO HANG TOUGH
ESEPCIALLY ALONG AND NORTH OF I-90 THIS AFTERNOON INTO THE
OVERNIGHT CLOSER TO THE LOW CENTER. HAVE TEMPOS FOR SHOWERS IN
BOTH KHON AND KFSD...BUT REMOVED THEM IN KSUX AS TIMING IS ILL
DEFINED THAT FAR SOUTH. COULD SEE A FEW BREAKS IN THE CLOUDS EARLY
THIS AFTERNOON...BEFORE FILLING IN ONCE AGAIN. MODELS SUGGEST
CEILINGS LOWERING OVERNIGHT IN ADVANCE OF COLD FRONT MOVING
THROUGH THE AREA. WITH LOW LEVEL CONVERGENCE...LOWERED
CEILINGS...BUT DID NOT INCLUDE CHANCE OF RAIN AS TIMING WAS TOUGH
TO NARROW DOWN AT THIS POINT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 9, 4:30 AM CDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SAT AUG 9 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
430 AM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
WITH THE SHOWERS AND STORMS POSSIBLY BECOMING NUMEROUS TONIGHT. NO
SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY INTO
SUNDAY EVENING. NO SEVERE STORMS ARE EXPECTED. THUNDERSTORMS
POSSIBLE THURSDAY AND FRIDAY ARE ALSO NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 9, 7:38 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 S TYLER               44.23N 96.14W
08/09/2014  E0.88 INCH       LINCOLN            MN   PUBLIC

            ALSO STRONG WINDS

0655 PM     HEAVY RAIN       3 S TYLER               44.23N 96.14W
08/09/2014  M2.50 INCH       LINCOLN            MN   PUBLIC

            MOST FELL IN LESS THAN AN HOUR

&&

CHENARD

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.